Infumorph Overdose

Infumorph Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576

Infumorph is a liquid solution of the potent pain reliever morphine sulfate. It’s administered by continuous spinal injection via a microinfusion device. Infumorph is indicated for the management of severe chronic pain. Patients must already be opioid-tolerant to be eligible for treatment. Administration of Infumorph to non-opioid tolerant individuals significantly increases the likelihood of overdose.

Patients should be closely monitored for the onset of severe respiratory depression. The first 24 hours following the initiating dose is the highest risk period for potentially life-threatening respiratory depression.

Doses should be stopped at any sign of infection at the injection site. The formation of inflammatory masses at the injection site is an infrequent but potential complication of Infumorph use. The use of anticoagulant therapy and uncontrolled bleeding diathesis are contraindicated to Infumorph use due to the potentially hazardous side effects that can occur.

Infumorph Overdose

Infumorph overdose is primarily characterized by severe respiratory depression, significantly decreased levels of consciousness, and pinpoint pupils. Respiratory depression is the most common and most serious risk factor associated with Infumorph use.

Infumorph is a powerful central nervous system depressant. It depresses the automatic urge to breathe by acting directly on the brainstem -the area of the brain that controls respiration. The brainstem triggers respiration based on carbon dioxide levels in the blood. Infumorph inhibits the brainstem’s ability to register elevated carbon dioxide levels.

In the event of an overdose, the body remains unaware of the need to breathe. This can lead to toxic carbon dioxide levels and oxygen deprivation of the cells. If too much time elapses before the patient receives emergency treatment, the result can be irreversible brain damage, paralysis, coma, and death.

Pinpoint pupils may be unresponsive to light. Severely constricted pupils are nearly always present in opioid overdose cases, with the primary exception being cases of severe hypoxia. As the patient deteriorates and becomes hypoxic, the pupils will transition from maximal constriction to full dilation.

The patient may deteriorate rapidly from being fully alert and oriented to being entirely unresponsive in a matter of minutes. Pulmonary edema, circulatory collapse, and cardiac arrest may occur. Other signs of opioid overdose include cold/clammy skin, blue/purple lips and fingernails, muscle flaccidity, and weakness.

Infumorph Overdose

The amount of Infumorph necessary to overdose varies dramatically among patients. Doses are administered in microdoses via continuous spinal injection. Administration of Infumorph can only be administered by medical professionals who are specially trained in the spinal infusion of synthetic opioids.

Factors that influence the likelihood of overdose include the patient’s weight, body fat percentage, age, kidney/liver function, overall health, genetic predispositions, and pre-existing opioid tolerance.

Of these, one of the most significant factors is opioid tolerance. Infumorph is a highly concentrated form of morphine sulfate. Its metabolism depends on the body having a stable response to continuous infusion of the drug. Patients who are fully metabolically adjusted to processing high doses of synthetic opioids have the best chance of a stable response to dose adjustments.

The patient’s size is also highly influential. Small patients tend to require lower doses of Infumorph, whereas larger patients can handle higher doses without complication.

Infumorph and other morphine-derived medications are primarily metabolized by the liver. Patients with a history of liver malfunction will likely require lower doses of Infumorph. Poor liver function can lead to slow processing of the drug, leading to extended clearance times and elevated blood plasma concentrations. This can significantly increase the likelihood of overdose.

The primary risk factor associated with Infumorph overdose is respiratory arrest. This can occur either because of direct respiratory depression via activity on the brainstem or as the secondary result of oxygen deprivation.

Priorities for treatment include establishing and protecting the patient’s airway, maintaining ventilation, and administering an opioid antagonist. Ventilation can be assisted with the use of a bag-valve mask if the patient is still conscious. Unconscious patients may require the placement of an endotracheal tube to secure the airway. Oxygen therapy may also be used to ensure adequate oxygenation and address the onset of pulmonary edema. Vasopressors may be used to treat cardiovascular depression.

If clinically significant respiratory depression is present, the use of an opioid antagonist like naloxone will be needed. Naloxone can rapidly reverse the effects of morphine by breaking its bonds to opioid receptors. In cases of severe overdose, naloxone may need to be administered multiple times.

If you or someone you love is struggling with an opioid abuse disorder, The Recovery Village is available to answer any questions you may have. Visit us online at www.TheRecoveryVillage.com or call our toll-free hotline at 855-548-9825 to learn more.

Infumorph Overdose
How Would You Rate This Page?